Alert archive / Oregon / Wind Advisories in 2005

Wind Advisory 16, NWS Pendleton, OR

November 3, 2005Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Nov 3, 2005, 3:40 AM PST for Union County, Oregon. It took effect at Nov 3, 2005, 12:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2005, 3:40 AM PST (11:40 UTC)
In effect from
Nov 3, 2005, 12:00 PM PST
Expired
Nov 3, 2005, 6:00 PM PST
In force
6 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 11.7 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2005-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2005-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
493 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KPDT 031137
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
340 AM PST THU NOV 3 2005

...VERY WINDY CONDITIONS EXPECTED IN SOUTHERN PORTIONS OF THE
GRANDE RONDE VALLEY THIS AFTERNOON...

.A STRONG PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE INTERIOR 
PACIFIC NORTHWEST TODAY AND TONIGHT. THIS SYSTEM WILL GENERATE A 
VIGOROUS SOUTH TO NORTH PRESSURE GRADIENT ACROSS THE AREA ALONG AND 
JUST AHEAD OF A SURFACE COLD FRONT EXPECTED TO MOVE THROUGH CENTRAL 
WASHINGTON AND OREGON THIS AFTERNOON. THIS STRONG PRESSURE GRADIENT 
WILL GENERATE VERY WINDY CONDITIONS IN THE GRANDE RONDE VALLEY.

ORZ049-040000-
/O.NEW.KPDT.WI.Y.0016.051103T2000Z-051104T0200Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...ELGIN...LA GRANDE
329 AM PST THU NOV 3 2005

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM PST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM PST THIS
AFTERNOON. 

A STRONG PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION TODAY 
AND TONIGHT. IN RESPONSE TO THIS SYSTEM...A VIGOROUS SOUTH TO NORTH 
PRESSURE GRADIENT WILL SET UP ACROSS NORTHEAST OREGON. THIS PRESSURE 
GRADIENT WILL GENERATE VERY WINDY CONDITIONS IN THE GRANDE RONDE 
VALLEY...ESPECIALLY NEAR LADD AND PYLES CANYONS. SUSTAINED WINDS OF 
30 TO 40 MPH AND WIND GUSTS TO 50 MPH ARE LIKELY THIS AFTERNOON. 
ELSEWHERE ACROSS THE VALLEY WINDS WILL BE IN THE 25 TO 35 MPH RANGE. 
AS A SURFACE COLD FRONT MOVES EAST OF THE AREA IN THE EARLY 
EVENING...GRADIENTS WILL SLACKEN AND WINDS WILL DECREASE BELOW 
ADVISORY CRITERIA. TRAVELERS IN THE VICINITY OF LADD AND PYLES 
CANYONS SHOULD EXPECT STRONG WINDS WITH ERRATIC GUSTS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 31 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
2 follow-up statements
000 
WWUS76 KPDT 032119
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
119 PM PST THU NOV 3 2005

...VERY WINDY CONDITIONS EXPECTED IN SOUTHERN PORTIONS OF THE
GRANDE RONDE VALLEY THIS AFTERNOON...

.A STRONG PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE INTERIOR
PACIFIC NORTHWEST TODAY AND TONIGHT. THIS SYSTEM WILL GENERATE A
VIGOROUS SOUTH TO NORTH PRESSURE GRADIENT ACROSS THE AREA ALONG
AND JUST AHEAD OF A SURFACE COLD FRONT EXPECTED TO MOVE THROUGH
CENTRAL WASHINGTON AND OREGON THIS AFTERNOON. THIS STRONG
PRESSURE GRADIENT WILL GENERATE VERY WINDY CONDITIONS IN THE
GRANDE RONDE VALLEY.

ORZ049-040200-
/O.CON.KPDT.WI.Y.0016.000000T0000Z-051104T0200Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...ELGIN...LA GRANDE
119 PM PST THU NOV 3 2005

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS AFTERNOON. 

A STRONG PACIFIC WEATHER SYSTEM WILL MOVE THROUGH THE REGION
THIS AFTERNOON AND TONIGHT. IN RESPONSE TO THIS SYSTEM...A
VIGOROUS NORTH TO SOUTH PRESSURE GRADIENT HAS SET UP ACROSS
NORTHEAST OREGON. THIS PRESSURE GRADIENT HAS GENERATED VERY WINDY
CONDITIONS IN THE GRANDE RONDE VALLEY...ESPECIALLY NEAR LADD AND
PYLES CANYONS. SUSTAINED WINDS OF 30 TO 40 MPH AND WIND GUSTS TO
50 MPH ARE LIKELY THIS AFTERNOON...AND HAVE ALREADY BEEN REPORTED
NEAR COVE. AS A SURFACE COLD FRONT MOVES EAST OF THE AREA IN THE
EARLY EVENING...GRADIENTS WILL SLACKEN AND WINDS WILL DECREASE
BELOW ADVISORY CRITERIA. TRAVELERS IN THE VICINITY OF LADD AND
PYLES CANYONS SHOULD EXPECT STRONG WINDS WITH ERRATIC GUSTS.

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST
BETWEEN 31 AND 39 MPH OR GUSTS RANGING FROM 46 TO 57 MPH. WINDS
OF THESE MAGNITUDES CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MINOR PROPERTY DAMAGE MAY ALSO OCCUR. FOR
ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/PENDLETON.

$$
000 
WWUS76 KPDT 040153
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
553 PM PST THU NOV 3 2005


ORZ049-040300-
/O.EXP.KPDT.WI.Y.0016.000000T0000Z-051104T0200Z/
GRANDE RONDE VALLEY-
INCLUDING THE CITIES OF...ELGIN...LA GRANDE
553 PM PST THU NOV 3 2005

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS AFTERNOON...

THE WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS AFTERNOON. 

WINDS ARE DECREASING THROUGHOUT THE GRANDE RONDE VALLEY. LOCALLY
BREEZY WINDS CAN BE EXPECTED THROUGH MIDNIGHT. HOWEVER...MOST OF THE GRANDE
RONDE VALLEY WILL SEE SOUTH WINDS 10 TO 20 MPH THE REMAINDER OF
TONIGHT. THE WIND ADVISORY IS NO LONGER IN EFFECT.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Nov 3, 2:34 AM PST, 1 hour 6 minutes earlier.

Area forecast discussion, Nov 3, 2:34 AM PST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PENDLETON OR
234 AM PST THU NOV 3 2005

CORRECTED TYPO IN LONG TERM DISCUSSION

.SHORT TERM...TODAY THROUGH SATURDAY...A COMPLICATED FALL WEATHER
PATTERN WILL UNFOLD OVER THE NEXT SEVERAL DAYS.  A STRONG PACIFIC
WEATHER SYSTEM WILL MAKE ITS WAY THROUGH THE PACIFIC NORTHWEST TODAY
AND TONIGHT.  THE CENTER OF THIS SYSTEM IS LOCATED NEAR 50N AND 140W
WITH A BROAD AREA OF WARM AIR ADVECTION...INDICATIVE OF A MID-LEVEL
WARM FRONT...SHOWING UP ON SATELLITE ALONG THE COAST FROM SOUTHWEST
OREGON TO NORTHWEST WASHINGTON.  THIS WARM FRONT IS EXPECTED TO
USHER PRECIPITATION EAST OF THE CASCADES BEGINNING EARLY THIS
MORNING.  THROUGH MID DAY MOST PRECIPITATION WILL BE LOCATED
GENERALLY ALONG THE CASCADE CREST EXTENDING EAST ACROSS THE YAKIMA
AND KITTITAS VALLEYS...THE COLUMBIA RIVER GORGE...AND CENTRAL OREGON
LOCATIONS.  SNOW LEVELS ARE AT OR NEAR THE SURFACE THIS MORNING IN
THESE AREAS...INCLUDING THE VALLEYS.  A STRONG SOUTHERLY GRADIENT
ASSOCIATED WITH THE WARM FRONT...AND AHEAD OF THE SURFACE COLD
FRONT...WILL INCREASE SOUTHERLY WINDS AND RAISE SNOW-LEVELS ABOVE
VALLEY FLOORS IN THE YAKIMA/KITTITAS VALLEYS...AND DESCHUTES PLATEAU
AREAS BELOW 4500 FEET BY LATE MORNING.  THUS EXPECT A MIX OF RAIN
AND SNOW THIS MORNING AT LOWER ELEVATIONS IN THESE AREAS...WITH
RISING SNOW LEVELS CHANGING EVERYTHING OVER TO RAIN BELOW 4500
FEET.  LOCATIONS IN THE UPPER DESCHUTES PLATEAU ABOVE 4500 FEET WILL
SEE PREDOMINANTLY SNOW...SOMETIMES MIXING WITH RAIN...THROUGH THE
DAY. ACCUMULATIONS AT THOSE LOCATIONS WILL APPROACH ADVISORY
CRITERIA OF 3 TO 5 INCHES...THUS WILL KEEP CENTRAL OREGON ADVISORY
GOING TODAY. SNOW LEVELS ALONG THE SOUTHERN WASHINGTON CASCADES WILL
REMAIN AROUND 3000 FEET TODAY AND SNOW AMOUNTS WILL REACH INTO LOW
END ADVISORY CRITERIA WITH 4 TO 7 INCHES OF ACCUMULATION EXPECTED.

THIS AFTERNOON A COLD FRONT WILL RACE ACROSS THE INTERIOR
NORTHWEST BRINGING ALONG A BROAD AREA OF PRECIPITATION ALONG AND
JUST AHEAD OF IT.  SNOW LEVELS WILL DROP ACROSS THE BOARD BEHIND THE
FRONT...BUT MID AND UPPER-LEVEL WESTERLY FLOW WILL TRAP
PRECIPITATION ALONG THE CASCADE CREST AND THE EASTERN BLUE
MOUNTAINS.  SNOW ACCUMULATIONS IN THE BLUE MOUNTAINS ABOVE 4500 FEET
COULD REACH IN THE 2 TO 5 INCH RANGE...WITH LESSER AMOUNTS DOWN TO
4000 FEET.  THE STRONG SOUTHERLY WIND GRADIENT AHEAD OF AND ALONG
THE FRONT WILL GENERATE BREEZY TO WINDY CONDITIONS OVER MUCH OF THE
AREA.  WINDS WILL LIKELY APPROACH OR JUST EXCEED ADVISORY CRITERIA
IN THE SOUTHERN GRANDE RONDE VALLEY BY EARLY AFTERNOON.  WILL BE
ISSUING A WIND ADVISORY FOR THIS AREA...HIGHLIGHTING THE STRONGEST
WINDS NEAR LADD AND PYLES CANYONS...WITH THE MORNING PACKAGE.

THE FORECAST REMAINS UNSETTLED THROUGH SATURDAY...WITH TWO DISTINCT
WEATHER SYSTEMS SLATED TO MOVE THROUGH.  THE FIRST SYSTEM WILL BRING
SIMILAR WEATHER TO THE REGION FRIDAY AND FRIDAY NIGHT.  SNOW LEVELS
WILL BE VERY SIMILAR TO THE STORM MOVING THROUGH TODAY...AND WINDS
WILL ONCE AGAIN PICK UP AHEAD OF THE MAIN DISTURBANCE.  SATURDAY
LOOKS TO BE ANOTHER WINDY AND WET DAY ACROSS THE PACIFIC NORTHWEST.
THAT SYSTEM IS FORECAST TO DELIVER A LARGE AMOUNT OF PRECIPITATION
TO THE REGION...WITH SNOW LEVELS HOLDING FAIRLY LOW THROUGHOUT THE
DURATION OF THE STORM.  WILL HAVE TO MONITOR THIS SYSTEM IN THE
COMING DAYS...AS CURRENT PROGNOSIS WOULD INDICATE THE POSSIBILITY OF
A SNOW EVENT FOR THE BLUE MOUNTAINS.  CANTIN

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...UNSETTLED WEATHER
PATTERN EXPECTED DURING THE EXTENDED PERIOD.  ON SATURDAY NIGHT A
WARM FRONT WILL BE EXITING THE AREA WITH A COLD FRONT IMMEDIATELY
TRAILING IT.  THE 00Z RUN OF THE GFS LOOKS TO BE AN OUTLIER SOLUTION
AMONGST THE OTHER MODELS IN DROPPING THE COLD FRONT AND
PRECIPITATION MAINLY SOUTH OF THE AREA CLIPPING CENTRAL AND NE
OREGON ON SUNDAY.  OTHER MODEL SOLUTIONS ARE INTERESTING IN STALLING
THE COLD FRONT OVER CENTRAL AND NE OREGON ON SUNDAY PERSISTING INTO
MONDAY NIGHT.  IF THIS COMES TRUE SIGNIFICANT SNOWFALL ACCUMULATIONS
COULD OCCUR IN THE MOUNTAINS...WITH EVEN SOME SNOW POSSIBLE IN THE
VALLEYS DOWN TO AROUND 3000 FEET.  WILL HIGHLIGHT HAZARDOUS WEATHER
OUTLOOK TO MENTION THIS POTENTIAL.  IF COLD FRONT STALLS FURTHER TO
THE SOUTH...THEN SNOW ACCUMULATIONS WOULD BE MUCH LESS.  A DRYING
TREND SHOULD OCCUR TUESDAY AS THIS SYSTEM EXITS THE AREA WITH
ANOTHER SYSTEM POSSIBLY IMPACTING THE AREA ON WEDNESDAY.  JW

&&

.AVIATION...(PREVIOUS DISCUSSION ISSUED AT 1015 PM THU NOVEMBER 3
RD) VFR CONDITIONS TO HOLD THROUGH TONIGHT BUT CONDITIONS TO
DETERIORATE FROM WEST TO EAST ON THURSDAY AS MOISTURE SPREADS EAST
OF THE CASCADES. EXPECT LOWERING CEILINGS ON THURSDAY WITH THE
POSSIBILITY OF SOME TEMPO MVFR AND INCREASING SOUTH WINDS. RAIN WILL
BE FAIRLY WIDESPREAD ALL AREAS BY LATE IN THE DAY AND MAY MIX WITH
SNOW AT KRDM UNTIL EARLY AFTERNOON.  AFTER THE PASSAGE OF THE COLD
FRONT LATE THURSDAY AFTERNOON AND EVENING...SUSTAINED WINDS AT KDLS,
KPSC, KALW, AND KPDT WILL INCREASE TO 15-22 KNOTS.  SMITH

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  58  36  54  36 /  70  60  40  40
ALW  58  39  54  38 /  70  60  40  50
PSC  53  37  56  35 /  70  40  40  30
YKM  46  31  51  31 /  90  30  40  30
HRI  55  35  56  33 /  70  40  40  30
ELN  42  31  48  30 / 100  40  50  40
RDM  48  30  50  30 /  80  60  40  30
LGD  55  34  47  33 /  70  70  50  50
5J0  55  32  48  31 /  70  70  40  40
DLS  52  36  52  35 /  90  40  60  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY UNTIL 6 PM PST THIS AFTERNOON FOR ORZ043.

WA...SNOW ADVISORY UNTIL 6 PM PST THIS AFTERNOON FOR WAZ025.

&&

TI:GGG
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
96/86
Hazardous weather outlook, Nov 2, 3:20 PM PST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
320 PM PST WED NOV 2 2005

WAZ024>030-ORZ041>050-031315-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS-EASTERN COLUMBIA RIVER GORGE OF OREGON-
NORTH CENTRAL OREGON-CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-BLUE MOUNTAINS-
JOHN DAY BASIN-OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-
WALLOWA COUNTY-
320 PM PST WED NOV 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TONIGHT

SNOW
     EAST SLOPES OF THE SOUTHERN CASCADES, CENTRAL OREGON

A PACIFIC FRONT WILL MOVE INLAND TONIGHT THEN ACROSS THE REGION ON THURSDAY.
PRECIPITATION WILL SPREAD JUST EAST OF THE CASCADES TONIGHT.  SNOW WILL DEVELOP
OVER THE EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES ABOVE 2000 FEET AND IN
CENTRAL OREGON ABOVE 3000 FEET AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY

SNOW THURSDAY
     EAST SLOPES OF THE SOUTHERN CASCADES, CENTRAL OREGON

RAIN AND SNOW WILL INCREASE OVER EASTERN WASHINGTON AND EASTERN OREGON ON
THURSDAY.  THIS WILL BE THE FIRST SIGNIFICANT SNOW OF THE SEASON ALONG THE EAST
SLOPES OF THE SOUTHERN WASHINGTON CASCADES AND CENTRAL OREGON.  A SNOW ADVISORY
IS IN EFFECT FOR THESE AREAS FROM MIDNIGHT TO 6 PM ON THURSDAY.  PLEASE REFER
TO THE LATEST SNOW ADVISORY WWUS46 PDXWSWPDT FOR DETAILS.  A COOL AND ACTIVE
WEATHER PATTERN WILL CONTINUE THROUGH THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT AND THURSDAY FOR SNOW ALONG THE
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES AND CENTRAL OREGON.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN
CURRENTHAZARDS.

Nearby

Wind Advisories in Oregon, 2005Every wind advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.